South Dakota, 2013High Wind in South Dakota, January 9 to 10, 2013
January 9 to 10, 2013 · NWS UNR · 1 event in 1 county or zone
Strong southwesterly winds developed across the northern foothills of the Black Hills during the evening. Wind gusts of 60 to 70 mph were recorded near Crow Peak west of Spearfish.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwesterly winds developed across the northern foothills of the Black Hills during the evening. Wind gusts of 60 to 70 mph were recorded near Crow Peak west of Spearfish.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 9, 2:35 PM MST, 5 hours 25 minutes earlier.
Area forecast discussion, Jan 9, 2:35 PM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MST WED JAN 9 2013
.DISCUSSION...WATER VAPOR IMAGERY SHOWS BROAD UPPER RIDGING ACROSS
THE CENTRAL CONUS WITH A DEEP TROUGH PUSHING TOWARD THE PACIFIC
COAST. SURFACE ANALYSIS SHOWS STRONG HIGH PRESSURE OVER THE CENTRAL
PLAINS WITH DEEP WEST/SOUTHWESTERLY FLOW ACROSS THE NORTHERN PLAINS.
TONIGHT...UPPER TROUGH WILL PUSH ACROSS THE WESTERN PACIFIC COAST
WITH FLOW ALOFT BECOMING MORE SOUTHWESTERLY. BROAD SURFACE LOW
PRESSURE WILL STRENGTHEN ACROSS EASTERN MONTANA. SKIES WILL REMAIN
MOSTLY CLEAR OVER MOST LOCATIONS OVERNIGHT. THE MAIN ISSUE TONIGHT
WILL BE DOWNSLOPING WINDS ACROSS THE BLACK HILLS. SIX MB SURFACE
PRESSURE GRADIENT WILL DEVELOP ACROSS THE HILLS THIS EVENING. 12Z
MODEL RUNS CONTINUE TO SHOW BOUNDARY LAYER WINDS OF 50 KT WINDS LATE
TONIGHT ACROSS THE CENTRAL TO NORTHERN BLACK HILLS INTO THE BEAR
LODGE MOUNTAINS. STRONG DOWNSLOPING WILL DEVELOP ALONG THE FOOTHILLS
FROM THE SPEARFISH AREA TO STURGIS TO PIEDMONT AND PERHAPS BLACK
HAWK AREAS. WINDS ARE EXPECTED TO REACH 35 TO 45 MPH WITH GUSTS TO
60 MPH...SO WILL UPGRADE WATCH TO HIGH WIND WARNING ACROSS THOSE
AREAS. THINK WESTERN PARTS OF RAPID CITY OVER HIGHER ELEVATIONS WILL
SEE GUSTY WINDS AS WELL...BUT NOT TO THE EXTENT OF FARTHER
NORTHWEST. SO WILL ISSUE A WIND ADVISORY FOR RAPID CITY TONIGHT.
WINDS WILL QUICKLY DECREASE EARLY TOMORROW MORNING AS THE PRESSURE
GRADIENT RELAXES.
THURSDAY...QUIET WEATHER IS EXPECTED AS THE UPPER TROUGH DEEPENS
OVER THE GREAT BASIN AND CONTINUES ITS PUSH EASTWARD. CLOUDS WILL
INCREASE FROM THE WEST...AND TEMPS ARE EXPECTED TO REACH THE UPPER
30S TO LOWER 50S ACROSS THE PLAINS...AND MID TO UPPER 50S ACROSS
THE DOWNSLOPING EASTERN HALF OF THE FOOTHILLS.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...THE AREA WILL BE AFFECTED BY A
STRONG WINTER STORM SYSTEM CROSSING THE AREA. THE DEEP UPPER TROUGH
WILL CONTINUE ITS SLOW APPROACH THURSDAY NIGHT...WITH THE UPPER LOW
CENTERED OVER THE GREAT BASIN INTO SOUTHWESTERN WYOMING. STRONG
SURFACE LOW PRESSURE WILL DEVELOP ACROSS THE REGION. SNOW WILL START
PUSHING IN FROM THE WEST LATE THURSDAY NIGHT INTO FRIDAY MORNING AS
THE UPPER LOW REDEVELOPS NEAR THE CWA. SNOW WILL THEN SPREAD ACROSS
MUCH OF THE CWA THROUGH THE DAY FRIDAY AS A TRAWL SET UP OVER THE
CWA. THERE REMAINS UNCERTAINTY AS TO HOW MUCH SNOW THE AREA WILL
GET. MODELS ARE SHOWING 6 INCHES OF ACCUMULATION POSSIBLE ACROSS
SOME PARTS OF THE DAKOTAS...BUT THERE IS INCONSISTENCY AS TO WHERE
THIS WILL FALL. THE 12Z GFS PUSHES THE HIGHEST QPF FARTHER
EAST...EAST OF THE BLACK HILLS AREA WHILE THE NAM AND ECMWF SHOW THE
MAIN AXIS OVER THE BLACK HILLS TO NORTHWEST SOUTH DAKOTA. ITS
POSSIBLE THERE WILL BE AN IMPROVEMENT IN CONSISTENCY WITH THE MODEL
RUNS TONIGHT AS WE GET BETTER UPPER AIR SAMPLING WITH THE TROUGH
MOVING ONSHORE. BLOWING SNOW WILL ALSO BE A CONCERN WITH NORTHWEST
WINDS EXPECTED TO INCREASE FRIDAY TO 25 TO 35 MPH WITH HIGHER GUSTS.
THESE WINDS WILL ALSO USHER IN COLDER AIR WITH TEMPS STEADILY
FALLING THROUGH THE DAY FRIDAY AND INTO FRIDAY NIGHT. IN ADDITION TO
SNOW AMOUNTS...BLOWING SNOW...VERY COLD WIND CHILLS WILL ALSO BE A
CONCERN ESPECIALLY LATE FRIDAY INTO FRIDAY NIGHT AS TEMPS DROP WELL
INTO THE SINGLE DIGITS AND POSSIBLY BELOW ZERO. WILL CONTINUE
CURRENT WINTER WEATHER HEADLINES.
EXTENDED...THE STORM SYSTEM WILL EXIT THE REGION ON SATURDAY...WITH
SNOW ENDING AND WINDS GRADUALLY DECREASING DURING THE DAY. CANADIAN
HIGH PRESSURE WILL SETTLE ACROSS THE AREA BY SATURDAY EVENING...WITH
VERY COLD AIR REMAINING ACROSS THE REGION THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK. WEAK DISTURBANCES IN NORTHWESTERLY FLOW ALOFT
WILL LIKELY TRACK ACROSS THE AREA NEXT WEEK AS MILDER AIR TRIES TO
PUSH IN. THE MAIN CHANCES FOR SNOW WITH THESE DISTURBANCES WILL BE
ACROSS FAR NORTHEASTERN WY...THE BLACK HILLS...AND FAR NORTHWESTERN
SD.
&&
.AVIATION...18Z TAF UPDATE
VFR CONDITIONS WILL CONTINUE THROUGH THURSDAY MORNING. GUSTY
SOUTHWESTERLY WINDS WILL PERSIST ACROSS PORTIONS OF NORTHEAST
WYOMING THROUGH TONIGHT. STRONG AND GUSTY SOUTHWESTERLY WINDS WILL
DEVELOP ACROSS FAVORED AREAS OF THE BLACK HILLS THIS EVENING AND
PERSIST INTO THURSDAY MORNING...ESPECIALLY THE NORTHERN BLACK HILLS
AND NORTHERN FOOTHILLS. HAVE ALSO ADDED LLWS TO KRAP FOR STRONG
SOUTHWESTERLY WINDS ALOFT TONIGHT INTO THURSDAY MORNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM 9 PM THIS EVENING TO 8 AM MST THURSDAY
FOR CENTRAL BLACK HILLS-NORTHERN BLACK HILLS-NORTHERN FOOT
HILLS-STURGIS/PIEDMONT FOOT HILLS.
WINTER STORM WATCH FROM THURSDAY EVENING THROUGH LATE FRIDAY
NIGHT FOR BUTTE-HARDING-PERKINS.
WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY
NIGHT FOR CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-
HAAKON-HERMOSA FOOT HILLS-NORTHERN BLACK HILLS-NORTHERN
FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
ZIEBACH.
WIND ADVISORY FROM 9 PM THIS EVENING TO 8 AM MST THURSDAY FOR
RAPID CITY.
WY...HIGH WIND WARNING FROM 9 PM THIS EVENING TO 8 AM MST THURSDAY
FOR WYOMING BLACK HILLS.
WINTER STORM WATCH FROM THURSDAY EVENING THROUGH LATE FRIDAY
NIGHT FOR NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN
CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS.
WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY
NIGHT FOR WESTON.
&&
SHORT TERM...13
LONG TERM....26
AVIATION...26Hazardous weather outlook, Jan 9, 2:37 PM MST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
237 PM MST WED JAN 9 2013
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
237 PM MST (337 PM CST) WED JAN 9 2013
...HIGH WIND WARNING LATE THIS EVENING THROUGH EARLY THURSDAY MORNING
FOR NORTHERN PORTIONS OF THE BLACK HILLS...WYOMING BLACK HILLS...AND
ADJACENT FOOTHILLS...
...WINTER STORM WATCH LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT
FOR NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
A TIGHT PRESSURE GRADIENT WILL DEVELOP OVER THE BLACK HILLS AREA
TONIGHT AND EARLY THURSDAY. THE RESULT WILL BE STRONG AND GUSTY
SOUTHWESTERLY WINDS FROM 20 TO 35 MPH...WITH GUSTS TO NEAR 60 MPH AT
TIMES. THE STRONGEST WINDS ARE EXPECTED TO BE ACROSS NORTHEAST
FACING SLOPES OF THE NORTHERN AND CENTRAL BLACK HILLS AND WYOMING
BLACK HILLS...AS WELL AS THE FOOTHILLS FROM THE SPEARFISH AND
BEULAH AREAS TO NEAR RAPID CITY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LOW PRESSURE WILL DEVELOP OVER COLORADO THURSDAY AND MOVE INTO
SOUTHEAST SOUTH DAKOTA BY SATURDAY MORNING. ARCTIC AIR WILL BE
RAPIDLY DRAWN INTO THE SYSTEM THURSDAY NIGHT AND FRIDAY AS MOISTURE
INCREASES ACROSS THE AREA. SNOW WILL DEVELOP OVER THE FORECAST AREA
LATE THURSDAY NIGHT AND FRIDAY.
SNOW AMOUNTS IN EXCESS OF 6 INCHES...GUSTY NORTHWEST
WINDS...BLOWING SNOW...AND WIND CHILLS AS LOW AS 25 BELOW ZERO ARE
POSSIBLE ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA LATE
THURSDAY NIGHT THROUGH FRIDAY NIGHT. SEVERAL INCHES OF SNOW MAY FALL
ACROSS SOUTH CENTRAL SOUTH DAKOTA.
THE EXACT TRACK OF THE HEAVIEST SNOW IS STILL UNCERTAIN...SO STAY
TUNED TO YOUR FAVORITE WEATHER SOURCE FOR THE LATEST FORECASTS AND
POSSIBLE WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
High Wind, Northern Foot Hills
- When
- January 9, 8:00 PM MST to January 10, 1:00 AM MST
- Where
- Northern Foot Hills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.359, -103.792 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 9, 20132 deaths · 1 event
- Blizzard and Heavy Snow in Montana, January 9 to 11, 201328 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 9, 20134 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 9, 20134 events
- Heavy Snow in Texas, January 9, 20133 events
- Flash Flooding in Louisiana, January 9, 20132 events
- Flash Flooding in Texas, January 9, 2013$5,000 · 2 events
- Flash Flood in Texas, January 9, 20131 event
- High Wind in Michigan, January 9, 201351 kt wind · 1 event
- Blizzard in Alaska, January 9, 20131 event
- Heavy Snow in Idaho, January 9 to 11, 20131 event
- Strong Wind in Nevada, January 9 to 10, 2013$100 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423844.